Restless legs syndrome and periodic limb movements during sleep probably associated with olanzapine

Seung Gul Kang, Heon-Jeong Lee, Leen Kim

Research output: Contribution to journalArticle

31 Citations (Scopus)

Abstract

We report five cases of restless legs syndrome (RLS) and periodic limb movements during sleep (PLMS) that were probably associated with olanzapine. The first patient showed a good response to olanzapine, but the RLS symptoms associated with olanzapine resulted in poor long-term compliance, eventually leading to frequent relapse of psychotic symptoms. The second patient exhibited sudden PLMS following olanzapine injection. The third patient had been suffering from serious akathisia while on risperidone, and was cured after switching to olanzapine, but thereafter the patient suffered from RLS at nighttime. The fourth patient showed RLS symptoms that were initially caused by a 20-mg daily olanzapine dosage and were later mitigated when olanzapine was reduced and ropinirole was administered. The fifth patient exhibited paraesthesia and agitation caused by olanzapine that was misdiagnosed as psychotic agitation. Increasing the olanzapine dosage severely aggravated the symptoms of RLS. Antipsychotic-induced RLS and PLMS are not well-recognized side effects of antipsychotics, with the symptoms often misdiagnosed as psychotic agitation. These cases also suggest that the occurrence of RLS can cause noncompliance with antipsychotics in psychiatric patients, and thus aggravate their psychotic symptoms.

Original languageEnglish
Pages (from-to)597-601
Number of pages5
JournalJournal of Psychopharmacology
Volume23
Issue number5
DOIs
Publication statusPublished - 2009 Jul 1

Fingerprint

olanzapine
Restless Legs Syndrome
Sleep
Extremities
Antipsychotic Agents
Diagnostic Errors
Psychomotor Agitation
Risperidone
Paresthesia

Keywords

  • Antipsychotics
  • Olanzapine
  • Periodic limb movements during sleep
  • Restless legs syndrome

ASJC Scopus subject areas

  • Pharmacology
  • Pharmacology (medical)
  • Psychiatry and Mental health

Cite this

Restless legs syndrome and periodic limb movements during sleep probably associated with olanzapine. / Kang, Seung Gul; Lee, Heon-Jeong; Kim, Leen.

In: Journal of Psychopharmacology, Vol. 23, No. 5, 01.07.2009, p. 597-601.

Research output: Contribution to journalArticle

@article{2ca8eb093db14a818516e2fb2db41633,
title = "Restless legs syndrome and periodic limb movements during sleep probably associated with olanzapine",
abstract = "We report five cases of restless legs syndrome (RLS) and periodic limb movements during sleep (PLMS) that were probably associated with olanzapine. The first patient showed a good response to olanzapine, but the RLS symptoms associated with olanzapine resulted in poor long-term compliance, eventually leading to frequent relapse of psychotic symptoms. The second patient exhibited sudden PLMS following olanzapine injection. The third patient had been suffering from serious akathisia while on risperidone, and was cured after switching to olanzapine, but thereafter the patient suffered from RLS at nighttime. The fourth patient showed RLS symptoms that were initially caused by a 20-mg daily olanzapine dosage and were later mitigated when olanzapine was reduced and ropinirole was administered. The fifth patient exhibited paraesthesia and agitation caused by olanzapine that was misdiagnosed as psychotic agitation. Increasing the olanzapine dosage severely aggravated the symptoms of RLS. Antipsychotic-induced RLS and PLMS are not well-recognized side effects of antipsychotics, with the symptoms often misdiagnosed as psychotic agitation. These cases also suggest that the occurrence of RLS can cause noncompliance with antipsychotics in psychiatric patients, and thus aggravate their psychotic symptoms.",
keywords = "Antipsychotics, Olanzapine, Periodic limb movements during sleep, Restless legs syndrome",
author = "Kang, {Seung Gul} and Heon-Jeong Lee and Leen Kim",
year = "2009",
month = "7",
day = "1",
doi = "10.1177/0269881108091876",
language = "English",
volume = "23",
pages = "597--601",
journal = "Journal of Psychopharmacology",
issn = "0269-8811",
publisher = "SAGE Publications Ltd",
number = "5",

}

TY - JOUR

T1 - Restless legs syndrome and periodic limb movements during sleep probably associated with olanzapine

AU - Kang, Seung Gul

AU - Lee, Heon-Jeong

AU - Kim, Leen

PY - 2009/7/1

Y1 - 2009/7/1

N2 - We report five cases of restless legs syndrome (RLS) and periodic limb movements during sleep (PLMS) that were probably associated with olanzapine. The first patient showed a good response to olanzapine, but the RLS symptoms associated with olanzapine resulted in poor long-term compliance, eventually leading to frequent relapse of psychotic symptoms. The second patient exhibited sudden PLMS following olanzapine injection. The third patient had been suffering from serious akathisia while on risperidone, and was cured after switching to olanzapine, but thereafter the patient suffered from RLS at nighttime. The fourth patient showed RLS symptoms that were initially caused by a 20-mg daily olanzapine dosage and were later mitigated when olanzapine was reduced and ropinirole was administered. The fifth patient exhibited paraesthesia and agitation caused by olanzapine that was misdiagnosed as psychotic agitation. Increasing the olanzapine dosage severely aggravated the symptoms of RLS. Antipsychotic-induced RLS and PLMS are not well-recognized side effects of antipsychotics, with the symptoms often misdiagnosed as psychotic agitation. These cases also suggest that the occurrence of RLS can cause noncompliance with antipsychotics in psychiatric patients, and thus aggravate their psychotic symptoms.

AB - We report five cases of restless legs syndrome (RLS) and periodic limb movements during sleep (PLMS) that were probably associated with olanzapine. The first patient showed a good response to olanzapine, but the RLS symptoms associated with olanzapine resulted in poor long-term compliance, eventually leading to frequent relapse of psychotic symptoms. The second patient exhibited sudden PLMS following olanzapine injection. The third patient had been suffering from serious akathisia while on risperidone, and was cured after switching to olanzapine, but thereafter the patient suffered from RLS at nighttime. The fourth patient showed RLS symptoms that were initially caused by a 20-mg daily olanzapine dosage and were later mitigated when olanzapine was reduced and ropinirole was administered. The fifth patient exhibited paraesthesia and agitation caused by olanzapine that was misdiagnosed as psychotic agitation. Increasing the olanzapine dosage severely aggravated the symptoms of RLS. Antipsychotic-induced RLS and PLMS are not well-recognized side effects of antipsychotics, with the symptoms often misdiagnosed as psychotic agitation. These cases also suggest that the occurrence of RLS can cause noncompliance with antipsychotics in psychiatric patients, and thus aggravate their psychotic symptoms.

KW - Antipsychotics

KW - Olanzapine

KW - Periodic limb movements during sleep

KW - Restless legs syndrome

UR - http://www.scopus.com/inward/record.url?scp=67449111248&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=67449111248&partnerID=8YFLogxK

U2 - 10.1177/0269881108091876

DO - 10.1177/0269881108091876

M3 - Article

VL - 23

SP - 597

EP - 601

JO - Journal of Psychopharmacology

JF - Journal of Psychopharmacology

SN - 0269-8811

IS - 5

ER -